Steroid medications have been used to treat various conditions for a long time. There are steroids that have systemic effects and there are ones that have more localized effects such as steroid creams for skin and inhaled steroids for lungs.
probably gave you a steroid dose pack which is a course of treatment that likely tapers down over time.
Like all medications, steroids have side effects. Some of the side effects of steroids are increased blood sugar levels and decreased immune system response in your body. This trade off is usually well tolerated but your doctor is right in educating you in these side effects. If your doctor recommends you to take this course of steroids (which it sounds like he/she does), I would take the steroids as prescribed, just be on the lookout for various signs of infection and blood sugars. If you feel sick, tired, weak, or develop fevers or chills, you may need to see your doctor again to make sure you don't have an infectious process.
I would recommend you speak to your doctor to discuss your questions. The best decisions are made when you understand all of the risks, benefits and alternatives of every treatment.